The European Medicines Agency (EMA) has issued a public health statement highlighting serious side effects associated with the drugs chloroquine and hydroxychloroquine
The medicines are being used to treat patients with Covid-19 and investigated in clinical trials.
But recent studies have shown “serious, in some cases fatal, heart rhythm problems with chloroquine and hydroxychloroquine, particularly when taken at high doses or in combination with the antibiotic azithromycin”, according to the EMA.
In Ireland, the HSE on 30 March issued advice to pharmacy contractors regarding conservation of the drug hydroxychloroquine.
The medication is used for the treatment of rheumatoid and lupus conditions, but has been shown to have some antiviral activity against Covid-19.
Because of efforts to preserve stock of the medication for hospital patients with the virus, Prof Michael Barry, National Clinical Lead, HSE Medicines Management asked prescribers to consider alternatives when prescribing the drug for patients in the community with rheumatoid and lupus conditions.
On 14 April, further guidance was issued by the HSE to GPs and pharmacists regarding azithromycin.
It advised that prescriptions for azithromycin should not be offered in the community for the management of patients with Covid-19 in the home, as part of efforts to maintain supplies of the drug here.
The EMA has advised healthcare professionals to “closely monitor patients with Covid-19 receiving chloroquine or hydroxychloroquine and to take into account pre-existing heart problems that can make patients more prone to heart rhythm issues”.
“They [healthcare professionals] should carefully consider the possibility of side-effects, particularly with higher doses, and exercise extra caution when combining treatment with other medicines such as azithromycin that may cause similar side effects on the heart. Patients and healthcare professionals are reminded to report any suspected side-effects to their national regulatory authorities.”
Leave a Reply
You must be logged in to post a comment.